Idaho, 2017

Damaging Winds in Idaho, April 7, 2017

April 7, 2017 · NWS OTX · 4 events in 3 counties and zones

In the early morning hours of April 7th a cold front with showers and a few embedded thunderstorms moved through the Idaho Panhandle. A bow echo on radar formed along the Idaho/Washington border between Coeur D'Alene and Lewiston and tracked through the Idaho Palouse region and Lewiston area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

In the early morning hours of April 7th a cold front with showers and a few embedded thunderstorms moved through the Idaho Panhandle. A bow echo on radar formed along the Idaho/Washington border between Coeur D'Alene and Lewiston and tracked through the Idaho Palouse region and Lewiston area. Numerous trees were toppled in the Moscow, Idaho area with damage and scattered power outages noted through out the Idaho Palouse region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 5:44 AM PST, 16 minutes earlier.

Area forecast discussion, Apr 7, 5:44 AM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
644 AM PDT Fri Apr 7 2017

.SYNOPSIS...
A wet weather pattern continues across the Inland Northwest
through next week. In addition to the wet weather...windy
conditions and a chance of thunderstorms is forecast today.
Additional flooding and landslide concerns are possible through
the weekend. Cool, showery weather will return on Saturday and
will last well into next week.

&&

.DISCUSSION...
Unseasonably deep low off the WA/OR coast is resulting in strong
mid level forcing over the region this morning with plenty of mid
level instability with 0-6km most unstable CAPE values near 500
J/KG in the Columbia Basin.  This has led to the formation of
thunderstorms across the Columbia Basin with a few storms also on
the palouse and Blue Mountains. Latest HRRR suggests these storms
will continue to move northeast towards the Spokane/Coeur d'Alene
area and northern valleys/mountains. Update sent to expand area of
thunderstorm activity this morning. Wind gusts to 35 mph have
been observed thus far with the heavier showers and storms. Look
for these winds to increase today as pressure gradients increase
and mixing potential increases. Localized damaging winds are
possible given saturated soils especially with any thunderstorms
that develop which could give an additional boost to the winds. JW

&&

.AVIATION...
12Z TAFS: A deep low pressure system will continue to spread
light to moderate rain through 14-16z over NE WA/N Idaho followed
by gusty winds and thunderstorms for late this morning and
afternoon. Expect MVFR/IFR cigs/vis through at least the early
morning hours. Mid level clouds will quickly clear late in the
morning, but building cumulus in the unstable post frontal air
mass will increase the threat for afternoon thunderstorms. Winds
will also increase in the afternoon with sustained winds of 20-30
kts and gusts to between 35-40 kts possible. Thunderstorms will be
capable of small hail and enhanced wind gusts up to 50 kts in and
around the Spokane/Couer d'Alene corridor, as well as the Pullman
area. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  34  48  33  50  35 / 100  30  30  20  20  10
Coeur d'Alene  55  35  48  33  49  32 / 100  50  40  40  30  10
Pullman        56  36  46  33  48  34 /  60  50  60  50  20  10
Lewiston       62  41  51  36  53  35 /  50  40  70  40  20  10
Colville       56  35  51  33  52  33 / 100  30  20  20  30  10
Sandpoint      52  34  49  33  48  31 / 100  60  30  40  40  20
Kellogg        52  34  45  32  45  29 /  90  60  60  70  40  20
Moses Lake     61  38  56  35  57  38 /  70  10  20  10   0  20
Wenatchee      55  37  53  34  55  37 /  70  20  20  10  10  30
Omak           57  35  55  33  56  35 / 100  20  20  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     for Moses Lake Area-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau.

&&
Hazardous weather outlook, Apr 7, 3:59 AM PST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
459 AM PDT Fri Apr 7 2017

IDZ001>004-026-027-WAZ031>037-043-044-081200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN VALLEY-WATERVILLE PLATEAU-
459 AM PDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Windy conditions will also develop today over much of Central
Washington as well as the Spokane area and palouse with 40 to 50
mph wind gusts.

In addition to the winds, scattered thunderstorms are expected
today over the eastern third of Washington and north Idaho with
isolated thunderstorms possible in the Columbia Basin. Some storms
may strong produce small hail and wind gusts in excess of 50 mph.

WAZ038-041-042-081200-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
459 AM PDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 116 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Latah

When
April 7, 6:00 AM PST to 7:00 AM PST
Where
Latah County, Moscow
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
46.730, -117.000

The Latah County Emergency Manager reported broken tree branches and downed power lines in Latah County. The Moscow area was impacted with several large trees down, at least one tree falling on a house, and at least two cars damaged by falling trees.

Thunderstorm Wind, Nez Perce

When
April 7, 6:00 AM PST to 7:00 AM PST
Where
Nez Perce County, 4.15 mi E of East Lewiston
Measured
57 kt (66 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
46.431, -116.934

The Wheatland Fire Station near Lewiston measured a wind gust of 66 mph with estimated 50 mph sustained winds for a brief period. Scattered power outages were noted around Nez Perce County by the Emergency Manager.

Thunderstorm Wind, Benewah

When
April 7, 6:00 AM PST to 7:00 AM PST
Where
Benewah County, 0.47 mi E of St Maries
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
47.320, -116.570

Wind gusts from a thunderstorm resulted in roof and antenna damage to a business in St. Maries.

Thunderstorm Wind, Nez Perce

When
April 7, 6:00 AM PST to 7:00 AM PST
Where
Nez Perce County, 3.9 mi NE of East Lewiston
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.458, -116.959

The Shirrod Hill Mesonet station reported a wind gust of 62 mph as a thunderstorm gust front passed through the area. The ASOS station at the Lewiston Airport reported a wind gust of 56 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692067, 692068, 692069, 693042.